Alert archive / Pennsylvania / Freeze Warnings in 2024

Freeze Warning 4, NWS Philadelphia/Mount Holly

October 16, 20245 counties in Pennsylvania; Morris County, Sussex County, Warren County, New Jersey

NWS Philadelphia/Mount Holly issued this freeze warning at Oct 16, 2024, 2:46 AM EDT for 5 counties in Pennsylvania; Morris County, Sussex County, Warren County, New Jersey. It took effect at Oct 17, 2024, 2:00 AM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 16, 2024, 2:46 AM EDT (06:46 UTC)
In effect from
Oct 17, 2024, 2:00 AM EDT
Expired
Oct 17, 2024, 9:00 AM EDT
In force
7 hr
Issued by
NWS Philadelphia/Mount Holly

Counties Morris County, NJ, Sussex County, NJ, Warren County, NJ, Berks County, PA, Carbon County, PA, Lehigh County, PA, Monroe County, PA, Northampton County, PA

The radar

The Philadelphia radar (KDIX), 122 km from the middle of the area, began a volume at 06:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 6.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2024-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2024-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1757 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

611 
WWUS71 KPHI 160646
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
246 AM EDT Wed Oct 16 2024

NJZ001-007-PAZ054-055-060>062-161315-
/O.UPG.KPHI.FZ.A.0003.241017T0600Z-241017T1300Z/
/O.NEW.KPHI.FZ.W.0004.241017T0600Z-241017T1300Z/
/O.CON.KPHI.FR.Y.0010.000000T0000Z-241016T1300Z/
Sussex-Warren-Carbon-Monroe-Berks-Lehigh-Northampton-
Including the cities of Reading, Jim Thorpe, Allentown,
Washington, Easton, Newton, Stroudsburg, and Bethlehem
246 AM EDT Wed Oct 16 2024

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY...

* WHAT...For the Frost Advisory, temperatures as low as 34 will 
  result in frost formation. For the Freeze Warning, sub-freezing 
  temperatures as low as 29 expected.

* WHERE...In New Jersey, Sussex and Warren Counties. In 
  Pennsylvania, Berks, Lehigh, Northampton, Carbon, and Monroe 
  Counties.

* WHEN...For the Frost Advisory, until 9 AM EDT this morning. For 
  the Freeze Warning, from 2 AM to 9 AM EDT Thursday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NJZ008-161315-
/O.UPG.KPHI.FZ.A.0003.241017T0600Z-241017T1300Z/
/O.NEW.KPHI.FZ.W.0004.241017T0600Z-241017T1300Z/
Morris-
Including the cities of Morristown
246 AM EDT Wed Oct 16 2024

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Morris County.

* WHEN...From 2 AM to 9 AM EDT Thursday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

MPS
4 follow-up statements
132 
WWUS71 KPHI 161031
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
631 AM EDT Wed Oct 16 2024

NJZ001-007-PAZ054-055-060>062-162200-
/O.CAN.KPHI.FR.Y.0010.000000T0000Z-241016T1300Z/
/O.CON.KPHI.FZ.W.0004.241017T0600Z-241017T1300Z/
Sussex-Warren-Carbon-Monroe-Berks-Lehigh-Northampton-
Including the cities of Reading, Jim Thorpe, Allentown,
Washington, Easton, Newton, Stroudsburg, and Bethlehem
631 AM EDT Wed Oct 16 2024

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY...
...FROST ADVISORY IS CANCELLED...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...In New Jersey, Sussex and Warren Counties. In 
  Pennsylvania, Berks, Lehigh, Northampton, Carbon, and Monroe 
  Counties.

* WHEN...From 2 AM to 9 AM EDT Thursday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NJZ008-162200-
/O.CON.KPHI.FZ.W.0004.241017T0600Z-241017T1300Z/
Morris-
Including the cities of Morristown
631 AM EDT Wed Oct 16 2024

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Morris County.

* WHEN...From 2 AM to 9 AM EDT Thursday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

MPS
268 
WWUS71 KPHI 161818
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
218 PM EDT Wed Oct 16 2024

NJZ001-007-008-PAZ054-055-060>062-171300-
/O.CON.KPHI.FZ.W.0004.241017T0600Z-241017T1300Z/
Sussex-Warren-Morris-Carbon-Monroe-Berks-Lehigh-Northampton-
Including the cities of Easton, Stroudsburg, Bethlehem, Jim
Thorpe, Washington, Newton, Morristown, Allentown, and Reading
218 PM EDT Wed Oct 16 2024

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...In New Jersey, Morris, Sussex, and Warren Counties. In 
  Pennsylvania, Berks, Lehigh, Northampton, Carbon, and Monroe 
  Counties.

* WHEN...From 2 AM to 9 AM EDT Thursday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NJZ009-010-012-015-PAZ101>106-171300-
/O.NEW.KPHI.FR.Y.0011.241017T0600Z-241017T1300Z/
Hunterdon-Somerset-Middlesex-Mercer-Western Chester-Eastern
Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-Lower
Bucks-
Including the cities of Kennett Square, Chalfont, Honey Brook,
Morrisville, Doylestown, Collegeville, Flemington, Somerville,
West Chester, Perkasie, Pottstown, New Brunswick, Norristown,
Oxford, Lansdale, and Trenton
218 PM EDT Wed Oct 16 2024

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY...

* WHAT...Temperatures as low as 32 will result in frost formation.

* WHERE...In New Jersey, Mercer, Middlesex, Somerset, and Hunterdon 
  Counties. In Pennsylvania, Eastern Chester, Eastern Montgomery, 
  Lower Bucks, Upper Bucks, Western Chester, and Western Montgomery 
  Counties.

* WHEN...From 2 AM to 9 AM EDT Thursday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

MJL
317 
WWUS71 KPHI 162247
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
647 PM EDT Wed Oct 16 2024

NJZ001-007-008-PAZ054-055-060>062-171300-
/O.CON.KPHI.FZ.W.0004.241017T0600Z-241017T1300Z/
Sussex-Warren-Morris-Carbon-Monroe-Berks-Lehigh-Northampton-
Including the cities of Morristown, Easton, Bethlehem,
Washington, Newton, Reading, Allentown, Stroudsburg, and Jim
Thorpe
647 PM EDT Wed Oct 16 2024

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY...

* WHAT...Sub-freezing temperatures ranging from 28 to 31 degrees and 
  areas of frost expected.

* WHERE...In New Jersey, Morris, Sussex, and Warren Counties. In 
  Pennsylvania, Berks, Lehigh, Northampton, Carbon, and Monroe 
  Counties.

* WHEN...From 2 AM to 9 AM EDT Thursday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...The coldest temperatures will occur in 
  sheltered areas and valleys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NJZ009-010-012-015-PAZ101>106-171300-
/O.CON.KPHI.FR.Y.0011.241017T0600Z-241017T1300Z/
Hunterdon-Somerset-Middlesex-Mercer-Western Chester-Eastern
Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-Lower
Bucks-
Including the cities of Flemington, Morrisville, Kennett Square,
West Chester, Honey Brook, Trenton, Pottstown, Chalfont,
Doylestown, Somerville, Oxford, Lansdale, Collegeville, New
Brunswick, Norristown, and Perkasie
647 PM EDT Wed Oct 16 2024

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY...

* WHAT...Temperatures ranging from 33 to 36 degrees will result in 
  areas of frost formation.

* WHERE...In New Jersey, Mercer, Middlesex, Somerset, and Hunterdon 
  Counties. In Pennsylvania, Eastern Chester, Eastern Montgomery, 
  Lower Bucks, Upper Bucks, Western Chester, and Western Montgomery 
  Counties.

* WHEN...From 2 AM to 9 AM EDT Thursday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

* ADDITIONAL DETAILS...Temperatures near freezing may occur in 
  sheltered areas and valleys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Staarmann
005 
WWUS71 KPHI 170636
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
236 AM EDT Thu Oct 17 2024

NJZ001-007-008-PAZ054-055-060>062-171300-
/O.CON.KPHI.FZ.W.0004.000000T0000Z-241017T1300Z/
Sussex-Warren-Morris-Carbon-Monroe-Berks-Lehigh-Northampton-
Including the cities of Newton, Morristown, Allentown, Reading,
Easton, Washington, Bethlehem, Jim Thorpe, and Stroudsburg
236 AM EDT Thu Oct 17 2024

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 30.

* WHERE...In New Jersey, Morris, Sussex, and Warren Counties. In 
  Pennsylvania, Berks, Lehigh, Northampton, Carbon, and Monroe 
  Counties.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NJZ009-010-012-015-PAZ101>106-171300-
/O.CON.KPHI.FR.Y.0011.000000T0000Z-241017T1300Z/
Hunterdon-Somerset-Middlesex-Mercer-Western Chester-Eastern
Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-Lower
Bucks-
Including the cities of Perkasie, Doylestown, Oxford, Honey
Brook, West Chester, Collegeville, Morrisville, New Brunswick,
Chalfont, Norristown, Flemington, Lansdale, Kennett Square,
Trenton, Somerville, and Pottstown
236 AM EDT Thu Oct 17 2024

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost formation.

* WHERE...In New Jersey, Mercer, Middlesex, Somerset, and Hunterdon 
  Counties. In Pennsylvania, Eastern Chester, Eastern Montgomery, 
  Lower Bucks, Upper Bucks, Western Chester, and Western Montgomery 
  Counties.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Hoeflich

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this freeze warning went out at Oct 16, 12:44 AM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Oct 16, 12:44 AM EDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1244 AM EDT Wed Oct 16 2024

.SYNOPSIS...
Strong high pressure builds southward from Canada across the Midwest
to the mid-Mississippi Valley into Wednesday. This high slides
eastward and closer to our area Wednesday night and Thursday, then
it settles right over our area Friday and into early next week,
perpetuating our dry spell.

&&

.NEAR TERM /THROUGH TODAY/...
Forecast is running on track, so no significant changes will be
made to the forecast.

High pressure will build southward into the central Plains tonight.
Meanwhile, an upper trough will extend from a closed upper low
over eastern Canada and will build down into the Northeast and
Mid-Atlantic. Shortwave energy will pass through the region
tonight, and the base of the trough will remain over the region.

Clouds may hold on overnight over the Poconos in northwest
flow. Pressure gradient relaxes tonight, and winds will diminish
to 5 to 10 mph. Lows tonight will once again mainly be in the
low to mid 30s, though in the low 40s in Philadelphia and along
the coasts. Once again, patchy frost is possible away from the
urban centers, with more widespread frost likely in the southern
Poconos, Lehigh Valley, and northwestern New Jersey.

High pressure will build eastward on Wednesday to be centered
over the lower Ohio Valley by Wednesday evening. Another mostly
sunny day is expected on Wednesday with temperatures similar to
Tuesday.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
High pressure ridges in from the west Wednesday night, allowing
for skies to clear and winds to become calm. Temperatures at
night drop into the 30s for many places with patchy to areas of
frost. The extent of the frost will depend on lingering cloud
cover and especially if the wind can completely decouple by
daybreak Thursday for more areas. Some spots in the Poconos into
northwest New Jersey especially may drop just below freezing.

For Thursday, a closed low shifts to our east with time taking
surface low pressure with it. An upper-level ridge then to our west
will shift eastward bringing surface high pressure closer to our
area. Despite the presence of the closed low, the forcing for ascent
is forecast to remain offshore and therefore another dry day is
forecast. The air mass associated with the incoming surface high
results in temperatures continuing to be several degrees below
average with much of the area topping out once again only in the 50s
to near 60 degrees. Temperatures at night drop into the 30s for many
places with patchy to areas of frost. The extent of the frost will
once again depend on if the wind can completely decouple at night.

For Friday, high pressure shifts nearly squarely overhead the Mid
Atlantic and Northeast. Slightly warmer and more seasonable
conditions with highs reaching the mid to upper 60s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
High pressure with a strong upper level ridge remains in control
over the region. Gradual warming expected each day with afternoon
temperatures returning to the 60s with even some low/mid 70s into
early next week. Temperatures at night will be cool but not as cold
compared to earlier in the week.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...VFR. W-NW winds 5 to 10 kt.

Wednesday...VFR. NW wind 10 to 15 knots with a few gusts to 20
knots.

Outlook...

Wednesday night through Saturday...VFR. NW winds.

&&

.MARINE...
NW winds 10 to 15 kt tonight and 15 to 20 kt on Wednesday along
with seas 3 to 4 feet. No marine headlines.

Outlook...

Wednesday night and Thursday night...A few 25-knot wind gusts are
possible, especially on the ocean zones.

Friday and Saturday...The conditions are anticipated to be below
Small Craft Advisory criteria.

&&

.FIRE WEATHER...
For Wednesday, MinRH values will continue to be in the 30 to 35
percent range for most of New Jersey, portions of southeast
Pennsylvania, and Delmarva along with northwest winds averaging
10 to 15 mph with 15 to 25 mph gusts. As a result, there will be
the threat for fires to spread quickly.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Frost Advisory until 9 AM EDT this morning for PAZ054-055-
     060>062.
     Freeze Watch from late tonight through Thursday morning for
     PAZ054-055-060>062.
NJ...Frost Advisory until 9 AM EDT this morning for NJZ001-007.
     Freeze Watch from late tonight through Thursday morning for
     NJZ001-007-008.
DE...None.
MD...None.
MARINE...None.

&&

SYNOPSIS...Franklin/Gorse
NEAR TERM...Franklin/Kruzdlo/MPS
SHORT TERM...MJL
LONG TERM...MJL
AVIATION...Franklin/MJL
MARINE...Franklin/MJL
FIRE WEATHER...

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 2:18 PM EDTFrost AdvisoryPHIBucks, Chester, Montgomery19 hr
Oct 16, 3:05 PM EDTSmall Craft AdvisoryPHI4 days

Nearby

Freeze Warnings in Pennsylvania, 2024Freeze Warnings in New Jersey, 2024Every freeze warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.